Ask a doctor

More Bags After Restylane in Tear Troughs - What Happened?

I had Restylane put in my tear troughs several weeks ago. I have more bags and the contours of my face have changed. At 2 week F/U, RN injector said she under-corrected and this was NOT a result of the Restylane. I elected not to have it dissolved; I have read it could make it worse. I can't imagine looking any worse! What happened? What can I do?

Doctor Answers (11)

Swelling after Restylane injections in tear troughs

+3

The function of hyaluronic acid in the skin is to hold onto water.  That is what happens when hyaluronic acid fillers are injected into the skin as well.  So there is swelling in the area of injection.

How long the swelling persists is partially a function of how distensible and thin the skin in the injected area is.  The eyelid is one of the thinnest areas of the skin and also the skin in the area has a lot of give.  So the water that gathers there takes a long time to be reabsorbed.

Looking at your before and after photos, I am certain the swelling is due to the injection.  Filler injections in the tear trough areas must be done with caution and by a dermatologist or plastic surgeon with training and experience in injecting this area.  The filler has to be deposited fairly deeply, both to minimize the chance of a tyndall effect (bluish discoloration under the skin) and to limit the amount of swelling.  The amounts of filler that are necessary in that area are also very small.

If the filler is dissolved with hyaluronidase, some of your own hyaluronic acid will be dissolved as well and for a couple of weeks the area may look worse.  But the body replenishes your normal amounts after approximately 2 weeks.  The only alternative is to wait for the Restylane to dissolve on its own, which may take a year or longer.


Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Botox for lower eyelid bags

+1

It is not fair to evaluate your condition from photos as opposed to an in-person exam where a physician could evaluate your tissues with different eyepositions and to feel your skin swelling.  Your before photo, when enlarged, reveals a hypertrophic orbicularis oculi muscle band. That is, your lower eyelid has a bulge slightly below the eyelashes.  You also have a slightly depressed tear trough below that area.  If the nurse who injected you was trying to even out the bulge of the muscle by placing the filler superficially and "south" of the bulge, then the filler was placed in between the tear trough and the bulge and has created its own bulge.  It is extremely difficult to inject such fillers evenly throughout the lower eyelid skin as it is so thin it shows every possible bump. Tear troughs are usually injected below the muscle for this reason.

If it is determined that you do have a hypertrophic orbicularis oculi muscle, and you normally don't have swollen bags below the eye, then you might benefit from an off-label use of Botox in a tiny dose right below the eyelashes in the middle of the eye to smoothen out the muscle bulge.  You can inject hyaluronidase to dissolve the superficial lump of filler seen in the photo and have the filler reinjected under the muscle.
 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

More bags under eyes after tear trough Restylane?

+1

Do not be alarmed. It is not uncommon to temporarily experience swelling beyond what you expected with a small amount of under eye filler such as Restylane or Juvederm. The extra bags below the bony orbital rim are from fluid that can accumulate as normal swelling after injection. Ice packs, gentle massage, and time will allow the excess fluid to resolve and should leave everything much closer to where you expect.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
4.5 out of 5 stars 40 reviews

You might also like...

Bags after restylane

+1

First, I would only let a doctor inject you.

Second, it doesn't look like you needed this area injected. Sometimes less is more.

Third, see a doctor to have it dissolved.

Gary Goldenberg, MD
New York Dermatologist

Restylane in Tear Troughs

+1

Restylane and the other hyaluronic acid fillers work by attracting and holding water.  This is also what this naturally occurring substance normally does in the skin.   The tear trough can be a challenging area because the skin there is thin and the area is distensible.

I have seen a few patients seem to have trouble with persistent edema (excessive swelling) after h.a. fillers to the tear trough.  This is a known complication that may occur even with careful technique and keeping the filler down deep by the bone.

If patients are several weeks out from filler and are having persistent swelling,  dissolving some of the product with an enzyme is usually the best option.

Your best bet would be to see a surgeon in your area who is experienced with fillers in the tear trough.

 

Mark Lucarelli, MD, FACS

Madison, WI

Mark J. Lucarelli, MD
Madison Oculoplastic Surgeon
5.0 out of 5 stars 13 reviews

Injection of lower lids

+1

Injectionof filler in lower lids may make bags worse because or retention of fluid. If the bags you see are fat, then perhaps you need them removed or softened?

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Filler injections around the eyes

+1

Thanks for posting the before and after pictures.  It makes is much easier to answer your questions and more helpful for other patients.  First of all, if the picture to the left is your before, I am not sure why you were having injections in the first place.  One must be very careful about injections around the eyes as the tissues are dynamic and also very thin, so any lump or bump shows up considerably.  Now that they problem has occurred, my suggestion is to have your injector melt the Restylane with Vitrase.  If they do not do these injections then I would search out someone who does.  This is yet another case of why you should only have your injections performed by a board certified plastic surgeon or dermatologist who is skilled in injections and has a great knowledge of the underlying anatomy.

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Eye bags after Restylane

+1

Injecting filler into the tear trough or under eye area is hands down the most difficult area to fill successfully on the face.  It requires a keen eye, an artful touch, and a lot of experience filling this region.  From your pictures, It appears to me that the material was placed to high in the eyelid, and not low enough to contour the true tear trough.  This can be remedied by either further injection to contour this area better with correct placement, or starting from scratch with Hyaluronidase to dissolve whats there and start over.  Hope this was helpful.

 

Dr D.

Louis M. DeJoseph, MD
Atlanta Facial Plastic Surgeon
5.0 out of 5 stars 13 reviews

Please do not have these types of services with a nurse.

+1

You need a real doctor to assist you with this type of treatment.  Your are under treated and treated in a way that does not work for your lower eyelid area.  Also one week may prove to be a bit early for this treatment.  Despite what you might have read, the enzyme is the way to resolve these types of issues.  The bottom line is these services require an injector with a deep understanding of midface and eyelid anatomy.  Additionally there treatments need to be sculpted into place.  Consider seen Marc Cohen, M.D. in necessary.  He is an oculoplastic surgeon in practice in New Jersey.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Bulges after Restylane to under eye area

+1

As others have mentioned, it's not clear if the first photo was the "before" photo or "after" photo.  Regardless, an in-person evaluation will always be recommended for a treatment to be designed.  It would appear that you may have already have fat bags/bulges immdiately under the lash line which cannot be corrected with a tear trough procedure.  The goal of this treatment is always to camouflage or fill in the depression under the bulge if this is the patient's condition and the goal of improvement is the desired outcome. 

It may be helpful for you to get a second opinion rgarding your options if you do not want to wait until the product dissolves slowly with time.  The use of hyaluronidase will not make your condition worse but will return you to your baseline.  From there, you may decide whether or not to try again with another practitioner.

Contrary to being advised that nurses should never be permitted to carry out these treatments - it would serve patients/consumers better to suggest that Training vs. Title should always be researched first and foremost.  Many readers have reported problems with their physician injector treatments - thus, a poor outcome may happen regardless of title.

 

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.